Iowa, 2010Damaging Winds and Lightning Strike in Iowa, August 8 to 9, 2010
August 8 to 9, 2010 · NWS DVN · 3 events in 3 counties and zones
A large complex of showers and thunderstorms plowed eastward across Iowa, northern Illinois, and southern Wisconsin during the late evening and overnight hours of August 8th and 9th. High winds and torrential rains were common with the stronger storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of showers and thunderstorms plowed eastward across Iowa, northern Illinois, and southern Wisconsin during the late evening and overnight hours of August 8th and 9th. High winds and torrential rains were common with the stronger storms. Warm and muggy conditions continued across the area with lows in the upper 60s to upper 70s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM CST, 8 hours 11 minutes earlier.
Area forecast discussion, Aug 8, 2:30 PM CST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT SUN AUG 8 2010
.SYNOPSIS...
BROAD UPPER RIDGE REMAINS OVER THE CENTRAL AND NRN PLAINS THIS
AFTERNOON. THE MORNING ANALYSIS WAS STILL SHOWING SEVERAL WEAK
IMPULSES MOVING OVER THE RIDGE FROM THE CENTRAL ROCKIES THROUGH THE
MID/UPPER MS VALLEY. WARM MOIST AIR WAS INPLACE FROM THE SRN PLAINS
THROUGH THE UPPER MS VALLEY PER H8 TEMPS IN THE LOW TO MID 20S AND
DEWPOINTS IN THE MID AND UPPER TEENS. AT 18Z SURFACE TEMPS OVER 90
AND DEWPOINTS IN THE MID AND UPPER 70S WERE COMMON WEST OF THE MS
RIVER ACROSS MO/IA/MN. TSRA THAT DROPPED SOUTH THROUGH NW IL AND
ADJACENT AREAS OF ERN IA THIS MORNING/EARLY THIS AFTERNOON HAVE
DISSIPATED BUT AN OUTFLOW BOUNDARY REMAINS JUST SOUTH AND WEST OF
THE QUAD CITIES.
&&
.SHORT TERM...TONIGHT AND MONDAY...
THUNDERSTORM TRENDS FOR TONIGHT AND MONDAY AND EXCESSIVE HEAT
POTENTIAL FOR MONDAY ARE THE MAIN CONCERNS FOR THIS FCST ISSUANCE.
LAPS WAS SHOWING MUCH OF THE CWFA CAPPED IN THE WAKE OF THE TSRA
EARLIER TODAY. HOWEVER WITH LOW LEVEL CONVERGENCE ALONG THE OUT FLOW
WILL KEEP SOME LOW POPS IN PLACE THIS EVENING OVER THE NRN HALF OF
THE CWFA. THE HIGHEST POPS HAVE BEEN PLACED IN THE NW CORNER TO
COVER THE POTENTLY FOR TSRA MOVING IN FROM NW/NCTNRL IA LATE THIS
EVENING.
THE MAIN TSRA EVENT SHOULD OCCUR AFTER MIDNIGHT. MCS IS EXPECTED TO
COME TOGETHER OVER NW IA/SW MN THIS EVENING AHEAD OF WEAK NERN NE
SURFACE LOW AND AT THE LEADING EDGE OF THE STRENGTHENING LLJ. MCS
SHOULD MOVE E OR ESE ACROSS THE NRN HALF OF THE CWFA WITH WARM MID
LEVEL TEMPS LIMITING OR POSSIBLY PREVENTING TSRA SOUTH OF HWY 34.
MUCAPES SHOULD STILL EXCEED 3000 J/KG WITH DEEP LAYER SHEAR OF 25 TO
30KTS OVER THE WRN CWFA LATE TONIGHT SO THERE WILL BE A SEVERE
THREAT WITH THE MAIN CONCERN...DAMAGING WINDS. PW/S WILL ALSO BE
QUITE HIGH AT 2+ INCHES AND HAVE INCLUDED THE MENTION OF HEAVY RAIN
GENERALLY NORTH OF I80. MOST OF THE AREA SHOULD BE ABLE TO TAKE A
GOOD SOAKING SO NO FLASH FLOOD HEADLINES HAVE BEEN ISSUED. NW IL
WILL HAVE TO BE WATCHED SINCE SEVERAL REPORTS OF 2 TO 3+ INCHES OF
RAIN WERE RECEIVED FROM THAT AREA THIS MORNING. KEPT SOME CHANCE
POPS GOING INTO MONDAY FOR LINGERING TSRA MAINLY OVER THE NRN HALF
OF THE CWFA. EXPECT TEMPS INTO THE LOW 90S ACROSS THE SOUTH AGAIN
MONDAY WITH LINGERING CLOUDS AND RAIN COOLED AIR HOLDING TEMPS IN
THE MID/UPPER 80S NORTH. A HEAT ADVISORY MAY BE NEEDED AGAIN IN THE
SOUTH MONDAY BUT WITH THE UNCERTAINTY OF THE TRACK OF THE MCS
TONIGHT AND MONDAY MORNING WILL HOLD OFF ISSUING AN ADVISORY FOR
NOW. ..DLF..
.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
FEATURES THAT WILL BE DRIVE A MAJORITY OF THE WX THIS WEEK ARE
SUBTLE IN NATURE AND NOT HANDLED WELL BY THE MODELS. MESOSCALE
PROCESSES AND BOUNDARIES WILL BE THE MAIN DRIVERS WITH THE RING OF
FIRE ACTIVE THE FIRST PART OF THE WEEK. THE OVERALL FCST HAS NEAR
CONTINUOUS SCHC/CHC POPS.
REGARDING THE POTENTIAL FOR HEAT HEADLINES...SAID MESOSCALE
PROCESSES WILL DETERMINE THE LOCATION/LENGTH OF ANY HEAT HEADLINES.
ADDITIONALLY...THE SUN HAS BEEN MOVING STEADILY SOUTH FOR THE PAST
45 DAYS AND ITS INFLUENCE COMPARED TO A MONTH AGO IS WEAKER.
REGARDLESS...IT WILL BE VERY WARM/HUMID TO HOT/HUMID THE FIRST HALF
OF THE WEEK.
A MODIFIED COLD POOL WITH BOUNDARIES SHOULD BE OVER THE AREA MONDAY
EVENING WITH SCT CONVECTION. THE BOUNDARIES WILL PLAY A ROLE IN
THE MCS THAT DEVELOPS IN THE EVENING. THE MODELS ARE VARIED IN MCS
DEVELOPMENT MONDAY NIGHT. INTERNAL SIGNALS ON SOME MODELS DEVELOP AN
MCS WHILE OTHERS DO NOT. REGARDLESS...THE MODELS AGREE THAT WAA WILL
OCCUR ACROSS THE FRONT SO MINIMALLY A WEAK MCS SHOULD FIRE AND
AFFECT THE CWFA MONDAY NIGHT/TUESDAY MORNING. MORE WEAK IMPULSES
ALOFT MOVE ACROSS THE AREA ON TUESDAY SO ADDITIONAL CONVECTION
SHOULD FIRE IN THE AFTERNOON.
TUES NIGHT/WED INTERNAL SIGNALS FROM SOME MODELS DO NOT SHOW AN MCS
DEVELOPING WHILE OTHERS DO. HOWEVER...A MAJORITY OF THE MODELS
ATTEMPT TO DEVELOP A WAA WING OF PRECIP THAT IMPACTS THE CWFA
EITHER LATE TUES NIGHT OR WED MORNING. GIVEN THE CONTINUED HIGH
PWATS...WILL CONTINUE WITH CHC POPS. ISOLD/SCT CONVECTION SHOULD
CONTINUE TO FIRE INTO WED EVENING ON ANY BOUNDARIES LEFT OVER FROM
EARLIER CONVECTION.
THURS/THURS NIGHT THE FIRST COLD FRONT MOVES THROUGH THE AREA. SCHC
POPS HAVE BEEN CONTINUED BUT WILL LIKELY NEED TO BE RAISED TO CHC
POPS AS THE WEEK PROGRESSES. THURS NIGHT MAY BE DRY IF THE FRONT
CLEARS THE AREA BEFORE SUNSET THURSDAY.
SAID FRONT MOVES BACK NORTH ON FRIDAY. WAA ASSOCIATED WITH THE FRONT
SHOULD BE ENOUGH TO FIRE OFF NEW CONVECTION BUT WILL CONTINUE WITH
THE SCHC POPS FOR NOW. THE ECMWF IS THE ONLY MODEL THAT DEVELOPS AN
MCS THAT MOVES THROUGH ON FRIDAY. IF THIS SCENARIO OCCURS AS
DEPICTED...THEN BOUNDARIES LEFT OVER WOULD FIRE OFF NEW CONVECTION
FRIDAY NIGHT AS THE WAA STRENGTHENS POTENTIALLY RESULTING IN ANOTHER
NOCTURNAL MCS
SATURDAY IS SOMEWHAT IN QUESTION. ECMWF/GEM/GFS DEPICT A ZONE OF WAA
WEST OF THE AREA THAT MOVES IN DURING THE DAY. INTERNAL SIGNALS FROM
ALL THREE MODELS SUGGEST THE POTENTIAL FOR ANOTHER MCS ASSOCIATED
WITH THE SECOND COLD FRONT. MODELS HAVE SLOWED DOWN THE FRONT FROM
YESTERDAY RESULTING IN AN ARRIVAL DURING MAX HEATING. ECMWF HAS VERY
WARM H85 TEMPS WITH H85 DEW POINTS IN THE 12-15C RANGE SO THE
ATMOSPHERE AHEAD OF THE FRONT WOULD HAVE PLENTY OF POTENTIAL ENERGY
BUILT UP. IF REALIZED...SATURDAY AFTERNOON/EVENING COULD GET
INTERESTING. HOWEVER...THE POSSIBILITY EXISTS THAT THE MODELS MAY
SLOW DOWN THE ARRIVAL OF THIS FRONT FURTHER. AS A RESULT...HAVE
LINGERED SCHC POPS INTO SUNDAY. ..08..
&&
.AVIATION...
AN OUTFLOW BOUNDARY LEFT OVER FROM MORNING TSRA WAS LOCATED FROM
JUST SOUTH OF KMLI THROUGH KIOW AT 20Z AND WAS LIFTING BACK NORTH PER
LATEST WSR-88D IMAGERY. THERE IS POTENTIAL OF ISOLATED TSRA
DEVELOPMENT ALONG THE BOUNDARY LATE THIS AFTERNOON...BUT POTENTIAL
IS TOO LOW TO MENTION IN TAFS FOR NOW. ANOTHER CLUSTER OF TSRA IS
EXPECTED TO MOVE THROUGH KCID/KDBQ AND KMLI LATE TONIGHT AND EARLY
MONDAY MORNING. HAVE MENTIONED VCTS AT THOSE LOCATIONS AFT 09Z DUE
TO UNCERTAINTIES DUE TO TIMING AND TRACK OF THE TSRA. AIRMASS
EXPECTED TO BE CAPPED IN THE SOUTH SO NO MENTION OF TSRA AT KBRL AT
THIS TIME. ..DLF..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-VAN BUREN-
WASHINGTON.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR HANCOCK-HENDERSON-
MCDONOUGH-MERCER-WARREN.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
DLF/08Hazardous weather outlook, Aug 8, 7:32 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT SUN AUG 8 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100145-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
832 PM CDT SUN AUG 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A THUNDERSTORM COMPLEX OVER NORTHWEST IOWA IS EXPECTED TO MOVE
INTO EASTERN IOWA MAINLY ALONG AND NORTH OF INTERSTATE 80
JUST AFTER 10 PM. THESE STORMS WILL BRING THE THREAT OF
DAMAGING WINDS OF 60 TO 70 MPH AS THEY MOVE EASTWARD INTO
EARLY MONDAY MORNING. IN ADDITION...VERY HEAVY RAIN WITH RATES
IN EXCESS OF AN INCH IN LESS THAN AN HOUR WILL BRING THE RISK
FOR MINOR FLOODING OF LOW LYING AREAS WITH RISES ON STREAMS AND
CREEKS. THE PORTION OF THE OUTLOOK AREA NORTH OF HIGHWAY 34 IN
BOTH IOWA AND ILLINOIS... IS MOST AT RISK FOR SEEING SEVERE
WEATHER LATE THIS EVENING AND OVERNIGHT FROM 10 PM UNTIL
ROUGHLY 2 AM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY THROUGH SATURDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS
EACH DAY. CONDITIONS AT THIS TIME DO NOT SUPPORT A SIGNIFICANT
SEVERE RISK THROUGHOUT THIS TIME PERIOD. THE PRIMARY THREAT WITH ANY
STORMS WILL BE TORRENTIAL HEAVY RAINS AND THE RISK OF LOCALIZED FLASH
FLOODING. ISOLATED STRONG GUSTY WINDS WILL BE A SECONDARY THREAT IN
THE AFTERNOON AND EARLY EVENING HOURS.
MONDAY INTO WEDNESDAY...HOT AND HUMID CONDITIONS...MAINLY SOUTH OF
THE I-80 CORRIDOR...WILL PRODUCE HEAT INDICES OF 100 UP TO NEAR 105
DEGREES ACROSS MUCH OF THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
MAINLY ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA.
In the hours before
Local storm report, Aug 8, 5:26 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HEAVY RAIN 1 WNW MORRISON 41.81N 89.98W
08/08/2010 M2.40 INCH WHITESIDE IL TRAINED SPOTTER
STORM TOTAL FROM THIS MORNING AND AFTERNOON...DELAYED
REPORT.
&&
TGSpecial weather statement, Aug 8, 8:19 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT SUN AUG 8 2010
IAZ040>042-051>054-063>068-ILZ015-090430-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-ROCK ISLAND-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...MOLINE...ROCK ISLAND
919 PM CDT SUN AUG 8 2010
...STRONG TO SEVERE THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT...
A COMPLEX OF THUNDERSTORMS MOVING THROUGH NORTH CENTRAL IOWA WILL
CONTINUE EASTWARD AND MOVE ACROSS THE AREA LATE THIS EVENING INTO
OVERNIGHT. THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING
WINDS OF 60 TO 70 MPH. IF THEY MAINTAIN THEIR CURRENT STRENGTH
THEN WARNINGS WILL BE NEEDED FOR PORTIONS OF THE AREA. IN ADDITION
TO STRONG DAMAGING WINDS... VERY HEAVY RAIN WILL OCCUR IN A SHORT
PERIOD OF TIME... WHICH WILL PRODUCE MINOR FLOODING OF LOW LYING
AREAS AND RISES ON STREAMS AND CREEKS. THE CURRENT MOVEMENT OF THE
STORMS WOULD BRING THEM INTO THE INDEPENDENCE... VINTON AND CEDAR
RAPIDS AREAS BETWEEN 1030 PM AND 1130 PM... MONTICELLO AND
MANCHESTER AROUND MIDNIGHT... AND DUBUQUE...CLINTON AND THE QUAD
CITIES AROUND 1 AM.
Special weather statement, Aug 8, 10:23 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 PM CDT SUN AUG 8 2010
IAZ040>042-051>053-063>065-067-090515-
BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-JOHNSON-JONES-LINN-
MUSCATINE-
1123 PM CDT SUN AUG 8 2010
...STRONG THUNDERSTORMS MOVING IN...
AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
JESUP TO 13 MILES WEST OF VICTOR...MOVING EAST AT 40 MPH. STRONG
WINDS OF 25 TO 40 MPH WITH ISOLATED HIGHER GUSTS AROUND 50 MPH WILL
ACCOMPANY THIS LINE OF STORMS. IN ADDITION...TORRENTIAL RAIN WILL
ALSO OCCUR WITH RAINFALL AMOUNTS OF 1 TO 1.5 INCHES POSSIBLE IN
30 MINUTES. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AREAS...
PONDING OF WATER ON ROADWAYS... AND RISES ON STREAMS AND CREEKS.
* THUNDERSTORMS WILL BE NEAR...
HAZLETON...VICTOR...MOUNT AUBURN AND KEYSTONE AROUND 1130 PM CDT...
LADORA...VINTON...VAN HORNE AND CEDAR RAPIDS AROUND 1145 PM CDT...
LAMONT...AURORA AND MANCHESTER AROUND 1135 PM CDT...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4153 9128 4153 9231 4229 9231 4230 9207
4246 9207 4247 9209 4264 9208 4265 9112
TIME...MOT...LOC 0418Z 275DEG 35KT 4258 9209 4175 9248Thunderstorm Wind, Benton
- When
- August 8, 10:41 PM CST
- Where
- Benton County, 3.3 mi SE of Keystone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -92.150
A 59 mph wind gust was measured about 3 miles southeast of Keystone, IA at 1141 pm CDT August 8.
Thunderstorm Wind, Jones
- When
- August 9, 12:00 AM CST
- Where
- Jones County, 3.37 mi ENE of Monticello Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.250, -91.110
Wind gusts estimated to be 70 mph ripped the roofs off of some outbuildings and blew the doors off of a shed about 4 miles east northeast of Monticello, IA around 1 am CDT August 9. Some of the debris was lofted into the tops of some trees.
Lightning, Dubuque
- When
- August 9, 12:00 AM CST
- Where
- Dubuque County, 0.29 mi NW of Luxemburg
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 42.602, -91.075
A lightning strike was the likely cause of an early morning fire August 9 that caused significant damage to the Holy Trinity Catholic Church in Luxemburg, IA. Authorities were notified at 236 am CDT that flames were coming out of the church steeple.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 8 to 14, 20102 deaths · 85 injured · 29 events
- Excessive Heat and Heat in Tennessee, August 8 to 15, 20104 deaths · 40 events
- Heat in Arkansas, August 8 to 16, 20101 death · 3 injured · 45 events
- Flash Flooding and Flood in Iowa, August 8 to 9, 2010$3.4 million · 62 kt wind · 71 events
- Rip Current in New York, August 8, 20101 death · 1 injured · 1 event
- Excessive Heat in Oklahoma, August 8 to 16, 201017 injured · 20 events
- Damaging Winds in Iowa, August 8, 20101 injured · $695,000 · 65 kt wind · 12 events
- Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010$160,000 · EF1 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2010$277,000 · 2 in hail · 19 events
- Flooding and Heavy Rain in Wisconsin, August 8, 2010$390,000 · 5 events
- Flash Flooding and Damaging Winds in South Dakota, August 8, 2010$120,000 · 63 kt wind · 10 events
- Lightning Strike in Illinois, August 8, 2010$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257066, 257069, 257514.